Dr. Roach: treatments for overactive bladder
Dear Dr. Roach: Is there a cure for overactive bladder?
Dear R.H.: The underlying reason for overactive bladder is not well understood, and although there are medications to treat symptoms, there is not a cure for the condition.
The main symptoms of overactive bladder are urinary symptoms, especially urgency (the need to go RIGHT AWAY), increased urinary frequency (this may include symptoms at night), and incontinence. Before considering medication, there are other treatments to try. These include weight loss if appropriate, pelvic floor exercises, bladder training and, in women, evaluation for vaginal atrophy. In men, it can sometimes be difficult to separate prostate symptoms from overactive bladder.
It may be treated with anticholinergic drugs such as oxybutynin. These are modestly effective, but can have side effects such as dry mouth. Recent studies have also implicated anticholinergic drugs as a possible factor in dementia. For these reasons, anticholinergic drugs are used only when necessary and at the lowest effective dose.
Another medicine option in the beta-3 drug mirabegron (Myrbetriq). It can increase blood pressure and should not be used in a person with uncontrolled high blood pressure. Otherwise it is safe and about as effective as the anticholinergic drugs.
Botulinum toxin and nerve stimulators are sometimes used in people can’t take or tolerate the medication. Surgery is considered as a last resort.
Dear Dr. Roach: I’m a 74-year-old man. A year ago, my triglyceride reading was 197. Two weeks ago, it was 301. After being pretty sedentary, I started walking 2 miles at least five days a week about eight months ago. I would think this would have caused my triglycerides to go down. A week before the blood test, my doctor had me taking prednisone for a chest infection. I read that prednisone may make triglycerides go up. Do you think this may have caused the big increase?
Dear G.C.: Prednisone, a glucocorticoid related to cortisone, has many effects on different tissues and metabolic processes. Some of the most important ones include increases in blood pressure and blood sugar, but when taken long term, it makes people susceptible to weight gain and adverse effects on the skin, and increases infection risk by suppressing inflammation.
It also may cause changes to the cholesterol and triglyceride levels. Fortunately, short-term use should not increase your risk of heart disease. Keep up your daily walking. A follow-up check of your cholesterol and triglycerides after finishing the prednisone is probably a good idea.
Reducing simple sugars and starches are the most important dietary changes to keep triglycerides down.
Dear Dr. Roach: Is it advisable or inadvisable to take naproxen sodium at the time of COVID-19 vaccination to alleviate potential side effects of the vaccine?
Dear B.S.: Although some studies have shown that people who get a fever reducer such as acetaminophen (Tylenol) at the time of a vaccine have lower antibody titers, not all studies have shown this, and those that have still showed an adequate antibody level. Booster vaccines showed a “robust” response.
Having had the Pfizer COVID-19 vaccine myself and in observing many of my colleagues, I would say very few have had systemic side effects, such as fever, bad enough to be concerning. A sore arm has generally been the worst. Anecdotally, however, the second vaccine does seem to cause more side effects, perhaps a bit more than a typical flu vaccine but less than the new shingles vaccine.
If you have had side effects of this or other vaccines, taking acetaminophen, ibuprofen or naproxen beforehand is reasonable; otherwise, I would wait a few hours to see if you need one.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.